Ibuprofen is a medicine called a non-steroidal anti-inflammatory drug. It is also known as 'an NSAID'.
Speak with a doctor before taking ibuprofen if you have ever had a bad reaction to any other anti-inflammatory painkiller.Take ibuprofen with a meal or a snack.
|Type of medicine||A non-steroidal anti-inflammatory drug (NSAID)|
|Used for||Relief of pain, inflammation, or fever|
|Also called (UK)||Brufen®; Calprofen®; Cuprofen®; Fenpaed®; Ibucalm®; Mandafen®; Nurofen®; Orbifen®|
|Also called (USA)||Advil®; Alivio®; Aprofen®; Cedaprin®; CounterAct® IB; Dolex®; Dragon Tabs®; Flex-Prin®; Ibutab®; Motrin® IB; Probufen®; Profen® IB; Proprinal®|
|Available as||Tablets, capsules, effervescent granules, oral liquid medicine, modified-release tablets, orodispersible (melt in the mouth) tablets, chewable capsules for children|
Anti-inflammatory painkillers like ibuprofen are also called non-steroidal anti-inflammatory drugs (NSAIDs), or sometimes just 'anti-inflammatories'. Ibuprofen is used to treat painful conditions such as arthritis, sprains and strains, period (menstrual) pain, migraine headaches, dental pain, and pain after surgical operations. It eases pain and reduces inflammation. Ibuprofen can also be used to relieve cold and 'flu-like' symptoms including high temperature (fever). It can be taken by adults and by children over the age of 3 months.
Ibuprofen works by blocking the effect of natural chemicals called cyclo-oxygenase (COX) enzymes. These enzymes help to make other chemicals in the body, called prostaglandins. Some prostaglandins are produced at sites of injury or damage, and cause pain and inflammation. By blocking the effect of COX enzymes, fewer prostaglandins are produced, which means pain and inflammation are eased.
Ibuprofen is available on prescription, and you can also buy a number of preparations which contain ibuprofen without a prescription at pharmacies and other retail outlets.
Ibuprofen is also available as a gel which can be applied directly to your skin to help relieve muscle and joint pain - there is more information about this in a separate medicine leaflet called Ibuprofen gel for pain relief.
Before taking ibuprofen
Some medicines are not suitable for people with certain conditions, and sometimes a medicine can only be used if extra care is taken. For these reasons, before you start taking ibuprofen, it is important that your doctor, dentist, or pharmacist knows:
- If you have ever had a stomach or duodenal ulcer, or if you have an inflammatory bowel disorder such as Crohn's disease or ulcerative colitis.
- If you have asthma or any other allergic disorder.
- If you are pregnant, trying for a baby, or breast-feeding.
- If you have any problems with the way your liver works, or if you have any problems with the way your kidneys work.
- If you have a heart condition or a problem with your blood vessels or circulation.
- If you have high blood pressure.
- If you have any blood clotting problems.
- If you have high blood sugar or cholesterol levels.
- If you have a connective tissue disorder such as systemic lupus erythematosus. This is an inflammatory condition which is also called lupus or SLE.
- If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as as herbal and complementary medicines.
- If you have ever had an allergic reaction to any other NSAID (such as aspirin, naproxen, diclofenac, and indometacin), or to any other medicine.
How to take ibuprofen
- Before you start taking ibuprofen, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about ibuprofen and will provide you a full list of the side-effects which you could experience from taking it.
- The usual dose for adults and children of 12 years of age or more, is 200-400 mg of ibuprofen three or four times daily if needed. The dose will be different to this, however, if you have been prescribed a tablet which releases ibuprofen slowly (called a modified-release tablet) - these tablets are usually taken only once a day, or sometimes twice a day. There are several different brands of tablets and capsules available, so always remember to check the label of the pack to make sure you are taking the recommended amount. If you are giving ibuprofen liquid medicine to a child, the dose you will need to give depends on your child's age. Check the label on the medicine bottle carefully to make sure that you are giving the correct amount for the age of your child. The following children's doses are provided as a guide (using 100 mg/5 ml ibuprofen oral suspension):
- 3-5 months: 50 mg (2.5 ml) three times daily.
- 6-11 months: 50 mg (2.5 ml) three or four times daily.
- 1-3 years: 100 mg (5 ml) three times daily.
- 4-6 years: 150 mg (7.5 ml) three times daily.
- 7-9 years: 200 mg (10 ml) three times daily.
- 10-11 years: 300 mg (15 ml) three times daily.
- Ibuprofen is best taken with food. This will help to protect your stomach from side-effects such as indigestion.
- If you have been prescribed a modified-release form of ibuprofen (Brufen Retard® brand), swallow the tablet or capsule whole with a glass of water. Do not crush or break the tablets.
- If you have been prescribed a sachet containing ibuprofen granules (Brufen® Effervescent Granules), mix the contents of the sachet into a glass of water to make a fizzy drink. Drink it straightaway after mixing it.
- If you forget to take a dose, take it as soon as you remember unless your next dose is due. If your next dose is due then take the dose which is due but leave out the forgotten one. Do not take two doses together to make up for a missed dose.
Getting the most from your treatment
- Your doctor will try to prescribe you the lowest dose for the shortest time to reduce the risk of side-effects. If you need to take ibuprofen for a long time, your doctor may want to prescribe another medicine along with it to protect your stomach from irritation. If you have bought ibuprofen 'over the counter', take it as a short course of treatment - you should stop taking it once the painfulness or the high temperature (fever) has gone.
- Try to keep any regular appointments with your doctor. This is so your doctor can check on your progress, and is especially important if you are taking ibuprofen for a long-term condition.
- If you have asthma, symptoms such as wheeze or breathlessness can be made worse by anti-inflammatories such as ibuprofen. If this happens to you, you should stop taking ibuprofen and see your doctor as soon as possible.
- There is known to be a small increased risk of heart and blood vessel problems in people taking some anti-inflammatory painkillers, particularly if taken long-term. If you are concerned about this, speak with a healthcare professional for more information. If you are prescribed ibuprofen, your doctor will prescribe the lowest suitable dose for the shortest time in order to reduce the risk. If you have purchased ibuprofen, do not take more than the recommended dose.
- If you buy any medicines, always check with a pharmacist that they are suitable for you to take with any other medicines you are taking. Also, do not take ibuprofen with any other anti-inflammatory painkiller, some of which are available in cold and flu remedies which can be bought 'over the counter'.
- If you are having an operation or dental treatment, tell the person carrying out the treatment which medicines you are taking.
Can ibuprofen cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with ibuprofen. The best place to find a full list of the side-effects which can be associated with your medicine, is from the manufacturer's printed information leaflet supplied with the medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Common ibuprofen side-effects||What can I do if I experience this?|
|Indigestion, heartburn, stomach pain||Remember to take your doses with food, or with a glass of milk. If the discomfort continues, speak with your doctor|
|Feeling sick or being sick (vomiting), diarrhoea||Stick to simple meals. Drink plenty of liquid to replace any lost fluids|
Important: if you experience any of the following less frequent but possibly serious symptoms, stop taking ibuprofen and contact your doctor for advice straightaway:
- If you have any breathing difficulties such as wheeze or breathlessness.
- If you have any signs of an allergic reaction such as swelling around your mouth or face, or an itchy skin rash.
- If you pass blood or black stools, bring up (vomit) blood, or have severe stomach pains.
If you experience any other symptoms which you think may be due to the medicine, speak with your doctor or pharmacist for further advice.
How to store ibuprofen
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Ibuprofen 400 mg film-coated tablets; Accord Healthcare Ltd, The electronic Medicines Compendium. Dated July 2015.
British National Formulary; 72nd Edition (Sep 2016) British Medical Association and Royal Pharmaceutical Society of Great Britain, London
Hi all. Just wondering if anyone has had similar issues. I have a slowly worsening pain (often feels stingy) in the back of my right thigh, just below my buttock. It feels like I am sitting on a pad,...jack47692
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.